In a recent note in THE JOURNAL, Page and Taylor1 warned against the use of epinephrine in vascular collapse induced by overdosage of, or unusual sensitivity to, tetraethyl ammonium. They observed that tetraethyl ammonium potentiates the pressor action of epinephrine and of angiotonin and postulated that this potentiation may be due to an action on the enzyme systems which destroy these agents or to an "explosive manifestation of sensitization of denervation." There is no doubt that tetraethyl ammonium is capable of potentiating the responses to pressor drugs; it also potentiates responses to depressor drugs. It is necessary, however, to point out the difference between intravenous administration of epinephrine in dogs and subcutaneous administration in human subjects and also to suggest a more likely explanation of the mechanism of potentiation.
When epinephrine is injected intravenously in small doses, the dog under anesthesia responds with a fall of arterial pressure. When